Useful Tools
Allergy Considerations

Allergy Considerations

Clinical Considerations

Immediate:

  • Hives
  • Angioedema
  • Anaphylaxis

Delayed:

  • Rashes ranging from mild drug eruptions to Steven-Johnson Syndrome or toxic epidermal necrolysis (TEN)
  • Organ toxicities such as:
    • Interstitial nephritis
    • Hepatitis
    • Pancytopenia including immune mediated hemolytic anemia/thrombocytopenia
  • Allergic response to antibiotics may wane over time
  • Significant type 1 (immediate) allergic reactions in childhood may not occur to re-exposure to the antibiotic when adult
  • This may make it seem like there was no allergic reaction or “outgrew” the reaction, however, there can be an amnestic response which can result in allergic reaction when again exposed to the same antibiotic
  • Just because an allergic patient tolerated the initial re-exposure, it does not mean that a future re-challenge will be tolerated the next time it is used, and an immediate reaction can develop due to an amnestic response
  • Still can develop late reactions and must be closely monitored
  • Interstitial nephritis which initially can take several weeks to develop, can develop earlier with an accelerated course upon re-exposure to the antibiotics
  • It is possible that mild skin reactions can regress while continued on the antibiotics, however progressive or severe rashes requires the immediate stopping of the antibiotic
  • Previous history of severe rash delayed angioedematous reactions, fixed drug eruptions, Steven-Johnson Syndrome, and TEN (toxic epidermal necrolysis), preclude the use of the antibiotic class/cross reacting antibiotics or desensitization
  • While on antibiotic therapy, all patients should be monitored for allergic reactions/toxic side effects
  • Patients should be observed for:
    • Development of rashes
    • Angioedema/blisters
    • Mucosal lesions
  • CBC and chemistries need to be monitored for cytopenia, and changes in creatinine and liver function tests

Considerations for Use of Antibiotics in Patient with Prior Allergy

Allergy histories may not be accurate since the reaction may have occurred in childhood and the patient may not remember.

  • If there is any question of an allergy, an alternative agent should be considered if effective
  • History of mild skin reaction may allow use of another class of antibiotic (i.e. – mild rash to penicillin and the use of cephalosporin/carbapenem)
    • However, best to do PCN allergy testing first to exclude immediate reaction to PCN
  • If there is any doubt when using a cross reacting antibiotic in the setting possible history of immediate penicillin allergy, desensitization to PCN should be strongly considered - see Desensitization Protocol below
  • Oral penicillin desensitization is very safe and effective
  • Even after penicillin desensitization, the patient needs to be carefully monitored for delayed/late reactions
  • There can be specific side chain allergies which would require desensitization to the specific agent
    • This would require IV desensitization to the specific agent

Considerations for When Patient Develops Allergies

  • It may be possible to watch mild skin rash but if there is progression or development of confluency, the offending antibiotic must be stop
  • Topical steroid cream should be applied to limit/treat the reaction
  • Systemic steroids may be required

Worsening LFTs, creatinine, decreased cell counts should warrant stopping the offending antibiotic if no other etiology is found.

  • Pharmacy must be notified of any possible drug reaction and an incident report filled out
  • The allergy should then be added to the medical records with its description

Patient is to be notified about the reaction and its specific treatment if needed.

Desensitization Protocol